Thunderstorm Wind, Carroll
- When
- August 10, 4:35 PM CST
- Where
- Carroll County, 0.86 mi SE of Milledgeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -89.770
A spotter estimated 55 to 60 mph gust.
Severe thunderstorms developed across portions of eastern Iowa and northwest Illinois on the afternoon of Tuesday, August 10 2021. Storms produced mainly damaging winds in an environment with plentiful instability, with a gust estimated at 70 MPH occurring in Linn County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed across portions of eastern Iowa and northwest Illinois on the afternoon of Tuesday, August 10 2021. Storms produced mainly damaging winds in an environment with plentiful instability, with a gust estimated at 70 MPH occurring in Linn County. Damage to trees was reported in and around the Cedar Rapids metro east to Freeport IL. Some reports of hail were received as well, but were mainly at quarter-sized or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:26 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
326 PM CDT Tue Aug 10 2021
.SYNOPSIS...
Issued at 325 PM CDT Tue Aug 10 2021
A very hot and humid day continues through much of the area, with
widespread temperatures in the 90s and dewpoints reaching 80+ for
many. MXO and FFL reached 86 degree dewpoint! SPC mesoanalysis
shows SBCAPE of very extreme 7000 J/kg! The Storm Prediction
Center has an Enhanced Risk (level 3) for severe weather for areas
down to and along the interstate 80 corridor, with the remainder
in a Slight Risk (level 2). The main hazards with these storms
will be damaging wind gusts up to 75 mph possible, with the
secondary hazards being isolated large hail and a tornado or two.
Thunderstorms will be possible through much of the area, but one
of the main forcing mechanisms is in the south and one in the
north. Rapid thunderstorm development is expected and will
continue through the evening hours.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 325 PM CDT Tue Aug 10 2021
Headlines: Current heat advisory expires at 7 pm this evening for
the entire cwa, then a new heat advisory has been issued for
Wednesday from noon to 7 pm for the entire cwa.
This Evening/Tonight:
Severe weather potential will be the first level of concern in the
first part of the short term. We have a boundary draped over our
region, stretching from the northwest into our northern half of our
forecast area. The Storm Prediction Center has put us in an Enhanced
Risk (level 3) for severe weather this afternoon and evening along
and north of Interstate 80, with the remainder of the area in a
Slight Risk (level 2). This boundary is associated with a weak mid-
level wave moving in from the west. Very hot and humid conditions
were observed today throughout much of the area, which resulted in
high to extreme instability (4000-6000 J/kg CAPE), but there is a
stark cap in place holding the convection at bay. How long will this
cap hold, is the forecast question of the day. Given the extreme
instability and the boundary in play, it would seem that we should
overcome this cap mid-late this afternoon. Once this cap is broken,
we can see rapid thunderstorm development, where strong to severe
storms can be expected. Organized convection is possible, while the
high amounts of instability may act to balance with the very low
shear found. Current short term guidance hints between 20-30 kts of
deep layer shear can be found, especially along the boundary. If
this is the case, we can see some supercell structures that can pose
a risk of all hazards. Otherwise, the vertical wind profile favors
upscale growth of thunderstorms into a linear complex. This would
lead us to more of a damaging wind threat, where gusts up to 75 mph
are possible. The secondary threats will be isolated cases of large
and a tornado or two.
Shortly after dark, the nocturnal boundary layer will set in with a
strong LLJ aloft. The severe threat will slowly die off as
thunderstorms become more elevated. With this in mind, further
thunderstorm development is expected throughout the night, owing to
this strong LLJ and boundary moving into our area. This LLJ will
lead to a relatively strong convergence zone over our forecast area.
The suite of CAMs are not handling the exact location well for this
band of thunderstorms, but have a similar representation. The
concern with these storms will be frequent lightning, isolated hail,
and torrential rainfall. An excessive amount of moisture (PWATs up
to 2 inches) will be seen through the night in an area that will
have already seen storms from early this evening. These repeated
storms over the same area can lead to a flash flood threat, as
rainfall rates between 1-2 inches per hour are possible in some
storms. Will continue to monitor for possible headlines.
Wednesday:
Another hot and humid day for much of the area and have issued
another heat advisory from noon to 7 pm for the entire cwa. With
this, another day of moderate-high instability and severe weather
potential exists for much of the forecast area. The Storm
Prediction Center has our whole forecast area in a Slight Risk for
severe weather once again. The primary hazards will be severe
wind gusts once again, with secondary threats of hail and a couple
tornadoes. These storms will be associated with a cold front
moving through our region during the mid afternoon. While a cap
may be evident tomorrow, we will have the necessary mechanism to
bust that cap, which is the cold front. With this threat, it is
looking to be a one hit system, rather than the storms we saw
yesterday with several rounds.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 325 PM CDT Tue Aug 10 2021
Thursday: Pattern remains the same with zonal flow and hot and
humid conditions. There is the potential for more severe storms
and SPC has a marginal risk, roughly along and south of Highway
30. Highs will be in the lower 90s with heat index values well
into the 90s.
Friday through Tuesday: Pattern changes to northwest flow aloft
and Canadian high pressure at the surface. This will bring rather
delightful mid August weather with highs in the lower 80s and lows
in the upper 50s to lower 60s. This is more closer to normal for
this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1224 PM CDT Tue Aug 10 2021
VFR conditions will prevail through much of the TAF period, with
intermittent periods of MVFR conditions possible, associated with
thunderstorms. South winds will be seen, which may gust up to
20-25 KTs in some areas. Winds will get lighter through the night,
but higher gusts can be seen in thunderstorms or produced by
nearby storms. Thunderstorms should increase in coverage around
00z, which will continue through the night, as an intensifying low
level jet will lead to futher development and maintenance. LLWS
is also possible with this increasing jet aloft, leading to a
southwest shear around 40 KTs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory from noon to 7 PM CDT Wednesday for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Heat Advisory from noon to 7 PM CDT Wednesday for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
Heat Advisory from noon to 7 PM CDT Wednesday for Clark-Scotland.
&&
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Haase
AVIATION...GunkelHazardous Weather Outlook National Weather Service Quad Cities IA IL 1137 AM CDT Tue Aug 10 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1137 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A heat advisory is in effect today for the entire area. Heat index values of 100 to 110 are expected. Severe thunderstorms are possible this afternoon and evening. The Storm Prediction Center has an Enhanced Risk in northeast Iowa and northwest Illinois, down to areas along Interstate 80. There is a Slight Risk across the remainder of the area. The primary severe weather risk will be for significant damaging winds and a lower risk for tornadoes and large hail. There is also the risk for torrential rain and frequent lightning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe storms are possible Wednesday and Thursday. There is a Slight Risk over much of the outlook area Wednesday and a Marginal Risk for Thursday over the area roughly south of Interstate 80. The main severe weather threat will be damaging winds from storms in the afternoon and overnight hours. Heavy rainfall and frequent lightning can also be expected with thunderstorms. Hot and very humid conditions will continue Wednesday and Thursday. Heat Index readings may reach as high as 100 to 105 in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed this afternoon and tonight. Gunkel
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 NE DUBUQUE 42.52N 90.66W
08/10/2021 E0.70 INCH DUBUQUE IA TRAINED SPOTTER
OCCURRING NOW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 2 N WHITTIER 42.13N 91.46W
08/10/2021 E70 MPH LINN IA EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG MARION 42.04N 91.59W
08/10/2021 LINN IA TRAINED SPOTTER
TREE DOWN ACROSS ROAD ON NORTHEAST SIDE OF
MARION. OTHER GOOD SIZED TREES DOWN AS WELL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 WNW MARION 42.04N 91.63W
08/10/2021 E0.25 INCH LINN IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 N HOPKINTON 42.38N 91.25W
08/10/2021 E60 MPH DELAWARE IA PUBLIC
PUBLIC REPORT OF ESTIMATED 60 MPH WIND GUST.
RELAYED BY COUNTY OFFICIAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 SSW FAIRVIEW 42.07N 91.34W
08/10/2021 M49 MPH JONES IA DEPT OF HIGHWAYS
IADOT RWIS.
&&The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
A spotter estimated 55 to 60 mph gust.
A tree was reported down near the intersection of Illinois 26 and Stephenson Street.
Damage reported to power poles, tops of trees, and siding of a farm building. Power outages reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973361, 973362, 973368.